Wyoming, 2018

Avalanche in Wyoming, February 17, 2018

February 17, 2018 · NWS RIW · 1 event in 1 county or zone

A 30 year old Utah man was skiing at Rock Springs Canton, a back country ski area south of Jackson Hole Ski Resort. He was skiing in an area called Ralph's Slide when a triggered an avalanche.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A 30 year old Utah man was skiing at Rock Springs Canton, a back country ski area south of Jackson Hole Ski Resort. He was skiing in an area called Ralph's Slide when a triggered an avalanche. The man was partially buried and was pronounced dead at the scene from head trauma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 17, 2:26 AM MST, 8 hours 34 minutes earlier.

Area forecast discussion, Feb 17, 2:26 AM MST, 8 hours 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
226 AM MST Sat Feb 17 2018

.SHORT TERM...Today through Monday night

Active weather through the period will continue today, as the jet
is now over the region. Light snow continues across the north and
northwest this morning. The focus will shift more toward the west
and northwest later this morning, as the jet becomes more zonal .
This, along with an increase in moisture and upslope flow, will
generate moderate to heavy snow to fall this afternoon into
tonight across northwest portions. The zonal flow will also cause
perpendicular, downsloping winds to develop late this afternoon
over the Cody Foothills southward to the Lander Foothills. The
winds may even spread further east into western portions of Hot
Springs County tonight. Strong southwest winds will also develop
over the Wind Corridor this afternoon and also continue through
the overnight hours tonight, possibly spreading into southern
Johnson County. These winds will remain high, before quickly
subsiding by 12Z Sunday, as an Arctic front begins to surge
southward.

Snow will spread southward across southwest portions of the state
late this afternoon, before the Arctic front brings snow to
portions east of the Divide Sunday morning. Snow will then fill in
across the I-80 corridor by Sunday afternoon, with gusty west
winds a brief concern as snow develops. As the front continues
its southward progression into CYS CWA, southwest flow aloft will
bring ample moisture over Sweetwater and Natrona counties. Snow
will become light across the west Sunday night, with the focus
shifting to southern portions and areas east of the Divide.

Snowfall amounts will range between 1 to 2 feet across the western
mountains. 8 to 12 inches will occur in the western valleys.
High-end advisory amounts are expected in the Bighorns, Johnson,
Sweetwater and southern Lincoln counties. At this time, 1 to 3
inches are expected in the Bighorn and Wind River Basins. However,
as noted by the previous shift, these amounts could go up if the
upper low digs further west and the jet becomes more aligned over
Fremont and Johnson Counties.

Bitter cold temperatures will settle in, especially east of the
Divide, by Sunday night. Highs Monday will struggle to reach
double digits in northern and central portions. Lows Tuesday
morning will range between -10 to -20F for much of the area.

.LONG TERM...Tuesday through Saturday

Overview...Arctic high pressure will build into northern Wyoming
Tuesday morning with most highs on Tuesday only from 5 to 15 above
zero.  Clearing skies Tuesday night will result in the coldest night
of the week with most lows Wednesday morning from 5 to 15 below zero
with readings near 25 below zero in the lower central basins.  The
Arctic high will slide east into the Plains on Wednesday with high
temperatures trending 5-10 degrees warmer.  An unsettled pattern
will bring chances of snow to the northwest mountains Thursday
through Saturday with an overall slight warming trend in
temperatures continuing, though remaining below normal at least
through next weekend.

Discussion... The mean upper air pattern consisting of strong ridges
over the eastern Pacific and Caribbean, trough in between across the
western and central U.S. will persist through this extended period.
Deep longwave trough will extend from the SW U.S. into the Arctic
region on Tuesday, before becoming increasingly split on Wednesday
with the northern portion lifting into the northern plains, southern
portion stretching back off the southern California coast.

The main differences between the latest GFS and ECMWF runs involve
how this trough will reload over the west, as a series of shortwaves
continue to dig down the front side of the eastern Pacific ridge.
ECMWF is further west with this energy than the GFS, digging these
systems south along the west coast, while GFS keeps most of the
energy in the northern stream, swinging a shortwave east across
northern Wyoming Thursday night.  ECMWF best matches ensemble means
that show less progression and upper trough largely intact across
the western U.S. into next weekend, with a gradual deamplification
of ridge-trough-ridge pattern.

&&

.AVIATION...For the 12Z TAFS through 12Z Sunday

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

Continued MVFR, with occasional IFR in ceilings and visibility in
areas of light snow over the western/northwestern mountains in Park,
Teton, Lincoln and Sublette counties. Western mountains will be
frequently obscured through 06z Sunday. MVFR ceilings and
visibilities reduced in snow will be most probable at KJAC, and
secondly at KPNA and KBPI. Increasing winds aloft will result in
areas of LLWS. Surface winds west at 20-25kts with gusts of 30-35
kts will prevail across the I80 corridor.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

Lower elevations will have prevailing VFR conditions. The exception
will be in vicinity of KCOD, where lower ceilings and vicinity
showers may bring local MVFR conditions after 12Z Saturday.
Increasing winds aloft will also result in areas of LLWS.
Southwest surface winds between South Pass and Casper will begin
to increase Saturday afternoon and continue through the end of the
forecast period. The winds will blow 20-35kts with gusts of 40-65
kts possible from late afternoon today through 12Z Sunday.
Additionally, any snow from the incoming Arctic Front will likely
hold off until after 09Z Sunday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 138 AM MST Sat Feb 17 2018

Very active weather will continue this weekend into early next
week. Very strong winds will blow in the mountains, foothills, the
Wind Corridor (Jeffrey City to Casper) and along the Cody
Foothills at times through early Sunday morning. The I-80
corridor will also be windy to very windy through Sunday. Snow
over the northwest mountains will increase and spread throughout
the west today into the overnight hours. An arctic cold front
will drop south east of the Divide Sunday with falling
temperatures, snow and gusty north wind. Winds will rapidly
decrease during the morning hours Sunday, while snow continues
into Monday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday afternoon through Monday
afternoon for WYZ028>030.

High Wind Warning from 2 PM this afternoon to 5 AM MST Sunday
for WYZ015-016-018>020-022.

Winter Storm Watch from Sunday morning through Monday morning
for WYZ019-020-022.

Winter Storm Warning from noon today to 5 PM MST Sunday for
WYZ001-002-012-013.

High Wind Watch from this afternoon through late tonight for
WYZ003-005-011.

Winter Storm Watch from Sunday morning through late Sunday night
for WYZ027.

Winter Storm Watch from this afternoon through Sunday afternoon
for WYZ014-023>025.

&&

SHORT TERM...LaVoie
LONG TERM...Meunier
AVIATION...Braun
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 17, 2:41 AM MST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
241 AM MST Sat Feb 17 2018

WYZ001>020-022>030-181100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
241 AM MST Sat Feb 17 2018

...High Wind Warning for parts of Central Wyoming this
afternoon/tonight...

...High Wind Watch for parts of Northern Wyoming late this
afternoon/night...

...Winter Storm Warning for northwest portions today and
Sunday...

...Winter Storm Watch for much eastern and southern portions
tonight and Sunday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Snow continuing across the west. Strong winds expected this
afternoon into the overnight hours from the Upper Wind River
Basin and east slopes of the Wind River Mountains to the Wind
Corridor from South Pass to the Casper area. Strong winds also
expected in the Cody Foothills and southern Johnson County
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Sunday...An Arctic cold front will spread snow east of the
Divide, blustery north wind and rapidly plunging temperatures
across the area. Light, steady snow will continue across the west.
Light snow will develop across the south, with periods of
moderate snow Sunday night.

Monday through Tuesday night...Areas of light snow on Monday and
Monday night. Bitter cold temperatures with most highs from 5 to
15 above zero, and lows mostly below zero with the coldest
readings from 15 to 25 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts and winds over
45 mph. Thank you.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
February 17, 11:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2018-02-1730MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739742.